Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
178 Doctors are Online

What causes stretch marks?

DOCTOR OF THE MONTH - Dec 2013
Dec 2013
User rating for this question
Excellent
Answered by

Dermatologist
Practicing since : 2002
Answered : 4167 Questions
Question
I am on medication for hormone replacement, thyroxine, mimirin and Hydrocortisone. Iam 21 years and 152m. No matter what I do I keep getting streach marks coming from under my armpits that lump and swell first.
Posted Thu, 27 Feb 2014 in Skin Hair and Nails
 
 
Answered by Dr. Sanjay Kumar Kanodia 1 hour later
Brief Answer: Kindly send pictures Detailed Answer: Hi, Welcome and thanks for posting your query to the forum. I can understand your concern for stretch marks. To tell you simply about stretch marks- These are medically known as "stria" or "Linea albicans". Our skin is multilayered structure and it is basically the deep skin ( dermis ) which is actually responsible for the resilience and tensile strength of the skin. It is also due to the main component known as "collagen". This collagen acts as in the same manner as there is air in the balloon. So whenever there is damage to the collagen then the skin gets atrophied and it leads to the problem of stria or stretch marks. It can be due to so many reasons but in your case I can make two important reasons of puberty and hormone replacement therapy in yourself. I can get from your query that you are 21 years of age and 152 cm in height but you have not told us your weight so that an exact correlation can be made and you can be guided accordingly. It would be best to send few good resolution pictures of the stretch marks area so that it can be analyzed best. You have a feature to upload images by yourself at the right side of the query page, please utilize that so that I can answer your queries better. Or else, you can send as an attachment to YYYY@YYYY with the subject as "Attn: Dr. Sanjay Kumar Kanodia). Wish you good health. Regards. Dr Sanjay Kumar Kanodia MD (Dermatology)
Above answer was peer-reviewed by
 
Follow-up: What causes stretch marks? 23 minutes later
I'm 55 kg and I started getting stretchmarks all over my body when I was having a stronger dose of steroid called dexamethasone as I was told to because I have multiple hormone deficiency. I had a lot of side effects including weight gain even though I never had weight problems. This happened when I was 15 years old and they stopped prescribing me this steroid as I was bleeding under the skin.. It hurts when i develop stretchmarks and I'm still gaining stretchmarks and getting more severe even though I am on a lower dose and I'm on a healthy diet. I will take a photo of my stretch marks soon. Thank you
 
 
Answered by Dr. Sanjay Kumar Kanodia 4 hours later
Brief Answer: steroid side effects; meet Physician Detailed Answer: Hi young lady, Thanks for sending the important details so that I can guide you best accordingly. To further add to your condition - the striae are as a result of steroid side effects. To tell you simply: Due to long term use of steroids there is microscopic degenerative changes in the dermal layer of skin. Steroids causes inhibition of the mitotic activity ( the growing activity of cells) of fibroblasts resulting in reduction of collagen. Steroids causes inhibition of activity of collagen forming cells. It results in thin and fragmented Elastin fibers and collagen fibers in all over dermis. So ultimately it result in atrophic changes such as striae and then easy bruising and related changes. You probably got that steroids are the major cause of striae in yourself. Your weight is appropriate as per your age. I suggest you to meet a Physician or report to your treating doctor to tell all these side effects so that the dose can be minimized or terminated if possible. Additionally you require calcium supplementation and vitamin C supplementation in best possible dose. The vitamin C supplementation will take care of collagen synthesis and calcium supplementation will take care of bones additionally ( due to side effects of steroids on bones too). For the part of stria let me see the condition by pictures so that I can guide you for the same accordingly. Wish you good health. Regards. Dr Sanjay Kumar Kanodia MD (Dermatology)
Above answer was peer-reviewed by
 
Follow-up: What causes stretch marks? 35 hours later
Hello I sent you photos by email could not upload. I hope you received them. Thank you for your help with the calcium supplementation and vitamin C supplementation information was helpful. Thank you
 
 
Answered by Dr. Sanjay Kumar Kanodia 14 hours later
Brief Answer: pictures not received Detailed Answer: Hi XXXXXXX Thanks for your follow up. I am happy to know that the informations provided were helpful to you. I am still waiting for the pictures to be uploaded. You can upload images by yourself at the right side of the query page, please utilize that so that I can answer your queries better. Or else, you can send as an attachment to YYYY@YYYY with the subject as "Attn: Dr. Sanjay Kumar Kanodia for Query Id : 94351). Wish you good health. Regards. Dr Sanjay Kumar Kanodia MD (Dermatology)
Above answer was peer-reviewed by
 
Follow-up: What causes stretch marks? 39 hours later
Hi I have uploaded all of the pics of the stretchmarks on my arms Thanks
 
 
Answered by Dr. Sanjay Kumar Kanodia 22 hours later
Brief Answer: cream containing Extractum Cepae Detailed Answer: Hi XXXXXXX Thanks for uploading all the important pictures. I have analyzed the pictures with diligence and discussed your case with XXXXXXX fellows as well as Plastic surgeon colleagues. After all the discussion on your case teh important points to guide you are: - Regarding your strech marks- these are though kind of permanant strech marks but are not very deep in nature. - The most important part in your strech marks is furhter prevention of the formation which can occcur by improvising the steroid therapy in yourself. - There should not be a sudden reduction or increase in weight. It is very important to note one of the factor in development of strech marks is because of fall or rise in weight suddenly. - As suggested before vitamin C supplemenation is quite helpful in improving the strength of skin and collagen development. - Skin moisturization is also very important in reducing the streching of skin. So moisturize the complete skin immeadiately after bath when skin is wet. - You can apply a cream containing Extractum Cepae, 50 IU Heparin and 10 mg Allantoin. I hope these inforamations will be helpful. Regards
Above answer was peer-reviewed by
 
Follow-up: What causes stretch marks? 31 hours later
Thank you for your help. I will keep trying to look after myself and try hard to limit these marks. I have taken your advice and have implemented some things already. Thank you.
 
 
Answered by Dr. Sanjay Kumar Kanodia 16 hours later
Brief Answer: Best wishes of early recovery Detailed Answer: Hi, My best wishes for you to get early recovery from the problem. If you have any further queries then I will be happy to help or if you do not then can close the discussion and rate the answer. In future if you have any sort guidance for skin then can reach me directly at: bit.ly/drsanjaykanodia With best wishes of early recovery, Dr Sanjay Kumar Kanodia MD
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor